Constipation and bowel problems are common after any surgery. It takes approximately 24 to 72 hours after surgery for normal function of the bowel to return. An ileus occurs because of drugs, metabolic disorders, neurological problems and infections. Narcotics cause constipation by slowing peristalsis of the small and large bowel. Derangements of the natural chemicals of the body and metabolic derangements after surgery can lead to an ileus. Sodium, potassium and magnesium level alterations can affect peristalsis and normal intestinal movements. Correction of metabolic derangements, High fiber diet, laxatives, stool softeners, suppositories, enemas are the available treatment options. The treating doctor can decide what is best for him. I do hope it helps.
Take care and kind regards!
The most common post-pump abdominal complication is pancreatitis which can look like an ileus. I would assume that he has had his amylase and/or lipase level checked to rule this out.